Alert archive / Iowa / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 122, NWS Sioux Falls, SD

June 20, 20117 counties in Iowa; Lincoln County, South Dakota

NWS Sioux Falls, SD issued this severe thunderstorm warning at Jun 20, 2011, 9:34 PM CDT for 7 counties in Iowa; Lincoln County, South Dakota. It was in force for 41 min. 5 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 20, 2011, 9:34 PM CDT (02:34 UTC)
Expired
Jun 20, 2011, 10:15 PM CDT
In force
41 min
Issued by
NWS Sioux Falls, SD
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Buena Vista County, IA, Cherokee County, IA, Clay County, IA, Ida County, IA, O'Brien County, IA, Plymouth County, IA, Sioux County, IA, Lincoln County, SD

The radar

The Sioux Falls radar (KFSD), 109 km from the middle of the area, began a volume at 02:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 20, 9:40 PM CDTTORNADO8 Nw Kingsley, IANUMEROUS FARM BUILDINGS AND GRAIN BINS DAMAGED.
Jun 20, 10:00 PM CDTTSTM WND DMGCraig, IA2 TO 3 FOOT TREES DOWNED. SOME TREES ON CARS.
Jun 20, 10:10 PM CDTTSTM WND DMGSutherland, IALARGE TREES DOWN
Jun 20, 10:15 PM CDTTSTM WND DMGPrimghar, IATREES DOWN
Jun 20, 10:25 PM CDTTSTM WND DMG4 S Hartley, IATWO HOG CONFINEMENTS HAD PARTIAL ROOF DAMAGE.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 26 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 20, 6:53 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 2.6 hours before the alert went out and 164 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2011-06-21Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 4194 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2011-06-21The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 166 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
4194 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
898 m above ground
0-6 km bulk shear
52 kt
0-1 km storm-relative helicity
166 m²/s²
0-3 km storm-relative helicity
182 m²/s²
Significant tornado parameter
4.6
Supercell composite
17.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

891 
WUUS53 KFSD 210234
SVRFSD
IAC021-035-041-093-141-149-167-SDC083-210315-
/O.NEW.KFSD.SV.W.0122.110621T0234Z-110621T0315Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
934 PM CDT MON JUN 20 2011

THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN BUENA VISTA COUNTY IN NORTHWEST IOWA...
  CHEROKEE COUNTY IN NORTHWEST IOWA...
  WESTERN CLAY COUNTY IN NORTHWEST IOWA...
  NORTHERN IDA COUNTY IN WEST CENTRAL IOWA...
  O'BRIEN COUNTY IN NORTHWEST IOWA...
  PLYMOUTH COUNTY IN NORTHWEST IOWA...
  SIOUX COUNTY IN NORTHWEST IOWA...
  SOUTHEASTERN LINCOLN COUNTY IN SOUTHEAST SOUTH DAKOTA...

* UNTIL 1015 PM CDT

* AT 935 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
  TRACKING A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED
  ALONG A LINE EXTENDING FROM HOLSTEIN TO 6 MILES NORTH OF
  JEFFERSON...AND MOVING NORTH AT 35 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  QUIMBY AND MERRILL AROUND 940 PM CDT...
  LE MARS AND AKRON AROUND 945 PM CDT...
  AURELIA AND ALTA AROUND 950 PM CDT...
  REMSEN...MARCUS...CRAIG AND CHEROKEE AROUND 955 PM CDT...
  STRUBLE AND CLEGHORN AROUND 1000 PM CDT...
  MAURICE...LARRABEE...IRETON AND HAWARDEN AROUND 1005 PM CDT...
  ALTON AROUND 1010 PM CDT...
  PAULLINA...SIOUX CENTER AND SUTHERLAND AROUND 1015 PM CDT...

OTHER LOCATIONS IMPACTED BY THESE SEVERE THUNDERSTORMS INCLUDE
OYENS...BRUNSVILLE...CHATSWORTH...MERIDEN AND CALUMET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED...ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. THIS IS AN
EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

A TORNADO WATCH REMAINS IN EFFECT UNTIL 200 AM CDT TUESDAY MORNING
FOR NORTHWESTERN IOWA AND SOUTHWEST MINNESOTA AND NORTHEAST NEBRASKA
AND SOUTHEASTERN SOUTH DAKOTA.

LAT...LON 4255 9522 4256 9537 4249 9538 4247 9532
      4246 9532 4253 9574 4256 9575 4256 9593
      4266 9656 4271 9663 4278 9662 4285 9654
      4292 9654 4300 9649 4304 9652 4308 9646
      4309 9659 4326 9656 4325 9520
TIME...MOT...LOC 0235Z 193DEG 32KT 4257 9551 4273 9651
WIND...HAIL 60MPH <1.00IN

$$

LIEBL
2 follow-up statements
891 
WWUS53 KFSD 210249
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
949 PM CDT MON JUN 20 2011

IAC021-035-041-093-141-149-167-SDC083-210315-
/O.CON.KFSD.SV.W.0122.000000T0000Z-110621T0315Z/
SIOUX IA-PLYMOUTH IA-O'BRIEN IA-IDA IA-BUENA VISTA IA-CHEROKEE IA-
CLAY IA-LINCOLN SD-
949 PM CDT MON JUN 20 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
LINCOLN...WESTERN CLAY...CHEROKEE...WESTERN BUENA VISTA...NORTHERN
IDA...O'BRIEN...PLYMOUTH AND SIOUX COUNTIES UNTIL 1015 PM CDT...

AT 948 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING WINDS IN
EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE EXTENDING 
FROM 5 MILES SOUTHWEST OF AURELIA TO AKRON...MOVING NORTH AT 35 MPH.

IN ADDITION BRIEF CIRCULLATIONS HAVE BEEN OCCURING ALONG THIS LINE 
OF THUNDERSTORMS. THESE CIRCULATIONS ARE CAPABLE OF PRODUCING 
ENCHANCED WINDS OF UP TO 80 MPH AND BRIEF TORNADOES. 

SEVERE THUNDERSTORMS WILL BE NEAR...
  REMSEN...MARCUS...CRAIG AND CHEROKEE AROUND 955 PM CDT...
  STRUBLE AND CLEGHORN AROUND 1000 PM CDT...
  MAURICE...LARRABEE...IRETON AND HAWARDEN AROUND 1005 PM CDT...
  ALTON AROUND 1010 PM CDT...
  PAULLINA...SIOUX CENTER...SUTHERLAND AND PETERSON AROUND 1015 PM
  CDT...

OTHER LOCATIONS IMPACTED BY THIS LINE OF SEVERE THUNDERSTORMS INCLUDE
CHATSWORTH...MERIDEN AND CALUMET.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. THIS IS AN
EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

&&

LAT...LON 4255 9522 4256 9537 4249 9538 4246 9532
      4253 9574 4256 9575 4256 9584 4278 9662
      4285 9654 4292 9654 4300 9649 4304 9652
      4307 9646 4309 9659 4326 9656 4325 9520
TIME...MOT...LOC 0248Z 193DEG 32KT 4268 9547 4284 9647
WIND...HAIL 60MPH <1.00IN

$$

LIEBL
533 
WWUS53 KFSD 210304
SVSFSD

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1004 PM CDT MON JUN 20 2011

IAC093-210314-
/O.CAN.KFSD.SV.W.0122.000000T0000Z-110621T0315Z/
IDA IA-
1004 PM CDT MON JUN 20 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN IDA COUNTY IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAVE MOVED THE WARNED 
AREA. HEAVY RAIN IS STILL POSSIBLE. 

LAT...LON 4255 9524 4256 9537 4300 9649 4304 9652
      4308 9646 4309 9659 4326 9656 4325 9520
TIME...MOT...LOC 0304Z 191DEG 36KT 4290 9540 4310 9640

$$

IAC021-035-041-141-149-167-SDC083-210315-
/O.CON.KFSD.SV.W.0122.000000T0000Z-110621T0315Z/
SIOUX IA-PLYMOUTH IA-O'BRIEN IA-BUENA VISTA IA-CHEROKEE IA-CLAY IA-
LINCOLN SD-
1004 PM CDT MON JUN 20 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR SOUTHEASTERN
LINCOLN...WESTERN CLAY...CHEROKEE...WESTERN BUENA VISTA...O'BRIEN...
NORTHEASTERN PLYMOUTH AND SIOUX COUNTIES UNTIL 1015 PM CDT...

AT 1004 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A LINE OF SEVERE THUNDERSTORMS CAPABLE OF PRODUCING DAMAGING
WINDS IN EXCESS OF 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM PETERSON TO HUDSON...MOVING NORTH AT 40 MPH.

IN ADDITION BRIEF CIRCULLATIONS HAVE BEEN OCCURING ALONG THIS LINE 
OF THUNDERSTORMS. THESE CIRCULATIONS ARE CAPABLE OF PRODUCING 
ENCHANCED WINDS OF UP TO 80 MPH AND BRIEF TORNADOES. 

SEVERE THUNDERSTORMS WILL BE NEAR...
  SUTHERLAND AND HOSPERS AROUND 1010 PM CDT...
  ROCK VALLEY...PRIMGHAR...HULL AND ARCHER AROUND 1015 PM CDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. ALTHOUGH NOT IMMEDIATELY
LIKELY...IF A TORNADO IS SPOTTED ACT QUICKLY AND MOVE TO A PLACE OF
SAFETY INSIDE A STURDY STRUCTURE...SUCH AS A BASEMENT OR SMALL
INTERIOR ROOM.

THIS STORM HAS A HISTORY OF PRODUCING DAMAGING WIND. THIS IS AN
EXTREMELY DANGEROUS SITUATION. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.

INTENSE SQUALL LINES CAN OCCASSIONALY PRODUCE BRIEF TORNADOES IN
ADDITION TO WIDESPREAD SIGNIFICANT WIND DAMAGE. ALTHOUGH NOT
IMMEDIATELY LIKELY... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON
THE LOWEST FLOOR OF YOUR HOME OR BUSINESS. THIS STORM HAS THE
POTENTIAL TO CAUSE SERIOUS INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

&&

LAT...LON 4255 9524 4256 9537 4300 9649 4304 9652
      4308 9646 4309 9659 4326 9656 4325 9520
TIME...MOT...LOC 0304Z 191DEG 36KT 4290 9540 4310 9640
WIND...HAIL 60MPH <1.00IN

$$

LIEBL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 20, 3:35 PM CDT, 5 hours 59 minutes earlier.

Area forecast discussion, Jun 20, 3:35 PM CDT, 5 hours 59 minutes before
AREA FORECAST DISCUSSION FOR SOUTHEAST SD/SOUTHWEST MN/NORTHWEST IA
NATIONAL WEATHER SERVICE SIOUX FALLS SD
335 PM CDT MON JUN 20 2011

.DISCUSSION...
THE 18Z SURFACE ANALYSIS HAD LOW PRESSURE CENTERED OVER NORTH
CENTRAL KANSAS WITH A WARM FRONT EXTENDING EAST INTO SOUTHEAST
NEBRASKA AND SOUTHERN IOWA. WATER VAPOR LOOP HAD A VERY STRONG WAVE
ROTATING NORTH INTO SOUTHWEST NEBRASKA THIS AFTERNOON WHICH SHOULD
BEGIN TO INTERACT WITH AN INCREASINGLY UNSTABLE AIR MASS IN THE LOW
LEVELS. EXPECT THUNDERSTORMS TO DEVELOP OVER CENTRAL NEBRASKA...THEN
PROPAGATE NORTHEAST THIS EVENING. DEEP LAYER SHEAR VERY SUPPORTIVE
OF SEVERE THUNDERSTORMS AND WITH A VERY STRONG UNIDIRECTIONAL SOUTH
WIND FROM ABOUT 3KM ON UP...SOME CONCERN THAT A NORTHWARD MOVING BOW
ECHO COULD DEVELOP EARLY THIS EVENING . THE MOST IMPRESSIVE CAPE
VALUES CURRENTLY BOTTLED UP FROM ABOUT INTERSTATE 80 SOUTH...SO SOME
OF THE LARGEST HAIL POTENTIAL LIKELY TO BE CONFINED TO THAT
AREA...ALTHOUGH THE WARM FRONT COULD BEGIN TO SURGE NORTH A BIT NOW
THAT THE WAVE IS LIFTING NORTH WHICH WOULD STILL PLACE THE FAR
SOUTHERN CWA UNDER RISK FOR VERY LARGE HAIL...STRONG WINDS AND
TORNADOES...ESPECIALLY WITH 0KM TO 1KM BULK SHEAR NEAR THE BOUNDARY
OF ABOUT 25 KNOTS. EXPECT THUNDERSTORMS TO MERGE WEST INTO THE
INVERTED TROUGH AND BRING A VERY GOOD CHANCE FOR HEAVY RAINFALL. IN
FACT...ADDED A FEW COUNTIES TO THE FLASH FLOOD WATCH IN NORTHEAST
NEBRASKA...NORTHWEST IOWA AND SOUTHWEST MINNESOTA AS THE RAIN THIS
EVENING COULD ALSO BE PRETTY HEAVY.

THE UPPER LEVEL LOW WILL TRACK OUT OF EASTERN NEBRASKA AND INTO OUR
ZONES ON TUESDAY...WITH ASSOCIATED MIDLEVEL TROWAL LIKE FEATURE AND
INVERTED SURFACE TROUGH PUSHING FROM WEST TO EAST ACROSS THE COUNTY
WARNING AREA THROUGH TUESDAY NIGHT. WITH THIS...WILL HAVE WIDESPREAD
SHOWERS/ISOLATED THUNDERSTORMS THROUGH THE PERIOD. COULD HAVE HEAVY
RAIN ON TUESDAY WITH PRECIPITABLE WATER VALUES RUNNING BETWEEN 1.5
TO 2 INCHES...AND IN LIGHT OF THAT...CONTINUED WITH FLASH FLOOD
WATCH THROUGH TOMORROW AND EXPANDED IT FARTHER TO THE EAST. COOLER
AIR WILL BE FILTERING INTO THE REGION WITH THE LOW PRESSURE...AND
HIGHS ON TUESDAY WILL BE IN THE MID 60S WEST TO MID 70S EAST.
SHOWERS WILL TAPER OFF SLOWLY ON WEDNESDAY...AND IT WILL BE VERY
COOL  UNDER THE DEPARTING LOW PRESSURE...WITH HIGHS BARELY TOPPING
60 DEGREES IN OUR NORTHEASTERN AREAS WHERE CLOUDS/SHOWERS WILL
REMAIN THE LONGEST. FARTHER TO THE WEST...WHERE SUN WILL BE POSSIBLE
IN THE AFTERNOON...HIGHS WILL CLIMB TO NEAR 70.

KEPT A SMALL CHANCE OF SHOWERS IN OUR FAR NORTHEAST ON THURSDAY WITH
A LINGERING UPPER LEVEL VORTICITY FILAMENT STREAMING ACROSS THE
AREA. HIGHS WILL BE A LITTLE WARMER...THOUGH STILL BELOW NORMAL...IN
THE UPPER 60S TO MID 70S. UPPER LEVEL RIDGING BUILDS INTO THE REGION
FOR THE REMAINDER OF THE WEEK INTO THE WEEKEND...WITH A WARMING
TREND THROUGH THE PERIOD. CANNOT COMPLETELY RULE OUT A
SHOWER/THUNDERSTORM FOR THE TIME PERIOD FRIDAY INTO SUNDAY...BUT NO
REAL MODEL CONSENSUS ON WEAK WAVES TOPPING THE UPPER LEVEL
RIDGE...BUT KEPT SMALL POPS ALMOST EVERYDAY.  /JM

&&

.HYDROLOGY...
EXPANDED THE FLASH FLOOD WATCH EASTWARD A FEW COUNTIES. AN AREA OF
HEAVY RAINFALL IS EXPECTED TO DEVELOP TONIGHT WITH THE HIGHEST
THREAT FOR EXCESSIVE RAINFALL ACROSS SOUTH DAKOTA. THE MAIN THREAT
FOR THIS HEAVY RAIN WILL BE FROM 600 PM THROUGH MIDNIGHT WHERE 2 TO
4 INCHES WILL BE POSSIBLE AS THUNDERSTORMS DEVELOP AND MOVE NORTH
FROM NEBRASKA. THE POTENTIAL FOR ADDITIONAL POCKETS OF HEAVY RAIN
WILL CONTINUE INTO TUESDAY AS THE STRONG LOW PRESSURE IS VERY SLOW
TO EXIT. /08

&&

.AVIATION...
MAINLY VFR THROUGH ABOUT 1Z THIS EVENING...THEN OCCASIONAL SHOWERS
AND THUNDERSTORMS ALONG WITH CEILINGS LIKELY DROPPING BACK TO MVFR
THROUGH 18Z TUESDAY.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...

IA...NONE.
MN...NONE.
NE...NONE.
SD...FLASH FLOOD WATCH THROUGH TUESDAY EVENING FOR SDZ038>040-050-
     052>066-068-069.

&&
Hazardous weather outlook, Jun 20, 7:32 PM CDT, 2 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
732 PM CDT MON JUN 20 2011

SDZ038>040-050-052>071-MNZ071-072-080-081-089-090-097-098-
IAZ001>003-012>014-020>022-031-032-NEZ013-014-211200-
AURORA-BEADLE-BON HOMME-BROOKINGS-BRULE-BUENA VISTA IA-
CHARLES MIX-CHEROKEE IA-CLAY-CLAY IA-COTTONWOOD MN-DAKOTA NE-
DAVISON-DICKINSON IA-DIXON NE-DOUGLAS-GREGORY-HANSON-HUTCHINSON-
IDA IA-JACKSON MN-JERAULD-KINGSBURY-LAKE-LINCOLN-LINCOLN MN-
LYON IA-LYON MN-MCCOOK-MINER-MINNEHAHA-MOODY-MURRAY MN-NOBLES MN-
OBRIEN IA-OSCEOLA IA-PIPESTONE MN-PLYMOUTH IA-ROCK MN-SANBORN-
SIOUX IA-TURNER-UNION-WOODBURY IA-YANKTON-
732 PM CDT MON JUN 20 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST SOUTH DAKOTA...
SOUTHWEST MINNESOTA...NORTHWEST IOWA...AND NORTHEAST NEBRASKA.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS...
SEVERE THUNDERSTORMS ARE EXPECTED THIS EVENING...ESPECIALLY NEAR
THE MISSOURI RIVER IN FAR SOUTHEAST SOUTH DAKOTA AND NORTHWEST
IOWA. HAIL TO THE SIZE OF GOLF BALLS...WIND GUSTS TO 80 MPH AND
ISOLATED TORNADOES. ACROSS EAST CENTRAL AND SOUTH CENTRAL SOUTH
DAKOTA WIND GUSTS TO 70 MPH AND HAIL TO THE SIZE OF QUARTERS WILL
BE THE MAIN THREATS.

FLOODING...
HEAVY RAIN AND SLOW THUNDERSTORM MOTION ACROSS SOUTH CENTRAL
SOUTH DAKOTA THROUGH TUESDAY EVENING WILL CREATE THE POTENTIAL
FOR 2 TO 4 INCHES OF RAINFALL ACROSS MUCH OF SOUTHEAST SOUTH
DAKOTA. THESE AREAS ARE ALREADY SATURATED FROM RAINFALL LAST WEEK
AS WELL AS ONGOING RIVER FLOODING...AND ARE THEREFORE VERY PRONE
TO FLASH FLOODING WITH THIS AMOUNT OF RAINFALL. WHILE THE
HEAVIEST RAIN SHOULD BE IN SOUTH DAKOTA LOCATIONS ACROSS
SOUTHWEST MINNESOTA AND NORTHWEST IOWA WILL ALSO SEE A THREAT FOR
HEAVY RAINFALL...ESPECIALLY THIS EVENING.

RECORD HIGH RELEASES ARE OCCURRING FROM THE MISSOURI RIVER
RESERVOIRS AND WILL CONTINUE INTO MID SUMMER. HIGH WATER LEVELS
WILL CAUSE SIGNIFICANT IMPACTS BETWEEN CHAMBERLAIN AND SIOUX
CITY.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

SHOWERS AND NON-SEVERE THUNDERSTORMS WILL BE ONGOING ACROSS
CENTRAL AND EASTERN SOUTH DAKOTA ON TUESDAY...WHICH WILL LIKELY
DECREASE IN INTENSITY AND COVERAGE BY THE EVENING. SLOW MOVING
SHOWERS AND STORMS ARE EXPECTED TO PRODUCE HEAVY RAINFALL AT
TIMES ON TUESDAY... ESPECIALLY ACROSS SOUTH DAKOTA AND SOUTHWEST
MINNESOTA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED TONIGHT.

&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.WEATHER.GOV/SIOUXFALLS. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

In the hours before

Local storm report, Jun 20, 7:28 PM CDT, 2 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
728 PM CDT MON JUN 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0720 PM     FLASH FLOOD      10 WNW PLATTE           43.44N 99.03W
06/20/2011                   CHARLES MIX        SD   LAW ENFORCEMENT

            WATER OVER ROAD ON HIGHWAY 50

&&

MFUHS
Local storm report, Jun 20, 8:33 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
833 PM CDT MON JUN 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0825 PM     TSTM WND DMG     YANKTON                 42.89N 97.39W
06/20/2011                   YANKTON            SD   LAW ENFORCEMENT

            POWER LINES DOWN. LARGE TREE LIMBS DOWN THAT REQUIRED
            STREET DEPARTMENT REMOVAL.

&&

LS
Local storm report, Jun 20, 8:35 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
835 PM CDT MON JUN 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0827 PM     FLASH FLOOD      10 NW PLATTE            43.49N 98.99W
06/20/2011                   CHARLES MIX        SD   EMERGENCY MNGR

            HIGHWAY 50 EAST OF ACADEMY WAS COVERED WITH WATER.

&&

MDB
Local storm report, Jun 20, 9:17 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
917 PM CDT MON JUN 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0912 PM     TSTM WND GST     OTO                     42.28N 95.89W
06/20/2011  E60 MPH          WOODBURY           IA   FIRE DEPT/RESCUE

&&

LS
Local storm report, Jun 20, 9:19 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
919 PM CDT MON JUN 20 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0904 PM     TSTM WND GST     2 N SALIX               42.34N 96.29W
06/20/2011  E70 MPH          WOODBURY           IA   PUBLIC

&&

MDB

The office that day

Everything else NWS Sioux Falls, SD issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 20, 9:12 PM CDTSevere Thunderstorm WarningFSDCherokee, Ida, Plymouth, Woodbury33 min
Jun 20, 9:18 PM CDTFlash Flood WarningFSDPlymouth, Sioux, Woodbury2 hr
Jun 20, 9:37 PM CDTTornado WarningFSDPlymouth23 min
Jun 20, 9:39 PM CDTFlash Flood WarningFSDLyon, Sioux3 hr
Jun 20, 10:14 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson, Lyon, O'Brien, Osceola, Sioux46 min
Jun 20, 10:20 PM CDTSevere Thunderstorm WarningFSDBuena Vista40 min
Jun 20, 10:22 PM CDTTornado WarningFSDClay, Dickinson, O'Brien, Osceola23 min
Jun 20, 10:38 PM CDTTornado WarningFSDDickinson, Osceola37 min
Jun 20, 10:46 PM CDTSevere Thunderstorm WarningFSDClay, Dickinson, Lyon, Osceola29 min
Jun 21, 12:55 AM CDTRiver Flood WarningFSDClay, Dickinson9 days
Jun 21, 12:55 AM CDTRiver Flood WarningFSDCherokee11 days
Jun 21, 12:55 AM CDTRiver Flood WarningFSDLyon5 days
Jun 21, 12:55 AM CDTRiver Flood WarningFSDClay6 days
Jun 21, 6:34 AM CDTRiver Flood WarningFSDLyon14 hr
Jun 21, 6:34 AM CDTRiver Flood WarningFSDO'Brien30 hr
Jun 21, 6:34 AM CDTRiver Flood WarningFSDSioux30 hr
Jun 20, 8:07 PM CDTSevere Thunderstorm WarningFSDBon Homme, Clay, Turner, Union, Yankton38 min
Jun 20, 8:33 PM CDTSevere Thunderstorm WarningFSDBon Homme, Hanson, Hutchinson, McCook, Turner27 min
Jun 20, 8:38 PM CDTTornado WarningFSDBon Homme, Charles Mix, Douglas, Hutchinson24 min
Jun 20, 8:58 PM CDTSevere Thunderstorm WarningFSDHanson, Hutchinson, Lincoln, McCook, Minnehaha, Turner32 min
Jun 20, 9:59 PM CDTFlash Flood WarningFSDAurora, Brule, Charles Mix, Douglas, Gregory, Jerauld3 hr
Jun 20, 11:00 PM CDTTornado WarningFSDMinnehaha, Moody30 min
Jun 20, 11:13 PM CDTSevere Thunderstorm WarningFSDMoody47 min
Jun 20, 11:22 PM CDTAreal Flood WarningFSDAurora, Beadle, Brule, Charles Mix, Davison, Douglas and 5 more36 hr
Jun 21, 12:55 AM CDTRiver Flood WarningFSDMinnehaha20 hr
Jun 21, 6:34 AM CDTRiver Flood WarningFSDMinnehaha, Moody14 hr
Jun 21, 6:34 AM CDTRiver Flood WarningFSDMinnehaha51 hr
Jun 21, 11:40 AM CDTRiver Flood WarningFSDBrookings11 days
Jun 21, 11:40 AM CDTRiver Flood WarningFSDDavison7 days
Jun 21, 11:40 AM CDTRiver Flood WarningFSDTurner24 hr
Jun 21, 11:40 AM CDTRiver Flood WarningFSDClay24 hr

Nearby

Severe Thunderstorm Warnings in Iowa, 2011Severe Thunderstorm Warnings in South Dakota, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.